Dingwall Pupils fall ill after drinking vaping fluid
Pupils at a school in Highlands became seriously ill after drinking vaping fluid contained within electronic cigarettes.
Dingwall Academy has sent letters home with its students warning that the liquid is "highly toxic and can be fatal".
NHS Highland has issued a wider warning about the potential risks of the behaviour.
Signs someone has drunk the fluid include vomiting and dizziness.
Highland Council said letters went out to pupils' parents and carers on Friday.
A spokeswoman said: "We have had to deal with a small number of incidents over the last couple of days where pupils have become seriously ill in school.
"We believe that the illnesses may have been caused by individuals drinking vaping fluid, which is highly dangerous.
"We have spoken to pupils at assemblies and have sought further advice from the police and NHS Highland."
Dr Jenny Wares, consultant in health protection at NHS Highland, said the health board was alerted to a small number of young people having become "seriously unwell after ingesting the fluid within electronic cigarettes".
She said: "When ingested, the contents of the fluid are highly toxic and can be fatal.
"The main risk of toxicity is from the nicotine content although there is a risk of toxicity from other ingredients within the fluid.
"If you have any concerns that an individual has ingested fluid from an electronic cigarette please seek immediate medical attention by calling 999 and don't leave the person alone."
Dr Wares said there were a wide range of possible symptoms including nausea and vomiting, confusion, agitation and headaches, dizziness, excessive sweating, breathing difficulties, altered heart rate and possible fitting.
She added: "Given the seriousness of this situation please ensure this information is shared with your children, young people and their friends."
Kate Forbes, SNP MSP for Skye, Lochaber and Badenoch and a former pupil at Dingwall Academy, said the school's rector and staff had acted promptly to alert pupils to the "dangerous consequences" of drinking vaping fluid.